Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 30, 2007, 5:36 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2007, 5:36 PM EDT (21:36 UTC)
- Expired
- May 30, 2007, 6:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 302137 SVRRNK VAC005-580-302300- /O.NEW.KRNK.SV.W.0045.070530T2136Z-070530T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 536 PM EDT WED MAY 30 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF COVINGTON IN WEST CENTRAL VIRGINIA EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 700 PM EDT * AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONGDALE FURNACE...OR ABOUT 7 MILES EAST OF CLIFTON FORGE CITY... AND MOVING WEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... LONGDALE FURNACE... IRON GATE... CLIFTON FORGE CITY... HOLLINS... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3778 7967 3783 7965 3795 8000 3775 8000 $$
2 follow-up statements
000 WWUS51 KRNK 302207 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 604 PM EDT WED MAY 30 2007 VAC005-580-302300- /O.CON.KRNK.SV.W.0045.000000T0000Z-070530T2300Z/ CITY OF COVINGTON VA-ALLEGHANY VA- 604 PM EDT WED MAY 30 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR THE CITY OF COVINGTON AND EASTERN ALLEGHANY COUNTY... AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ALONG DOUTHAT ROAD TO THE NORTH OF CLIFTON FORGE CITY...MOVING WEST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRON GATE...NATURAL WELL AND COVINGTON CITY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3779 7973 3786 7971 3795 8000 3775 8000 $$ JJ
000 WWUS51 KRNK 302230 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT WED MAY 30 2007 VAC005-580-302239- /O.CAN.KRNK.SV.W.0045.000000T0000Z-070530T2300Z/ CITY OF COVINGTON VA-ALLEGHANY VA- 629 PM EDT WED MAY 30 2007 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON...AND EASTERN ALLEGHANY COUNTY IS CANCELLED... THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. LAT...LON 3779 7973 3786 7971 3795 8000 3775 8000 $$ JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:06 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 30, 3:06 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT WED MAY 30 2007 .SYNOPSIS... A DIFFUSE FRONTAL BOUNDARY REMAINS IN EXTREME WESTERN VIRGINIA AND NORTH CAROLINA TODAY. DESPITE THIS...HIGH PRESSURE WILL REMAIN ANCHORED ALOFT OVER THE MID ATLANTIC FOR THE NEXT SEVERAL DAYS. && .NEAR TERM /THROUGH THURSDAY/... SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN OVER PATRICK AND CARROLL COUNTIES TODAY. WEAK TO NO FLOW...THUS THESE ARE SLOW MOVERS. IFLOWS GAUGE JUST NE OF REGION OF HEAVIEST RAINFALL PER RADAR...ONLY REPORTING 0.15...SO THERE MAY BE SOME OVERESTIMATION. BEST RAINFALL AMOUNT I COULD FIND WAS A MESONET STATION...MEADOWS OF DAN...WHICH WAS NEAR A HALF INCH SINCE MIDNIGHT. WOULD EXPECT MORE STORMS TO FILL IN NORTH AND NORTHEAST OF THIS LOCATION...AS THIS SEEMS TO BE FAVORED AXIS FOR TODAY. WILL NEED TO TO WATCH CARROLL/PATRICK COUNTY STORMS LATER TODAY FOR WATER PROBLEMS IF STORMS MAINTAIN. WOULD EXPECT THESE STORMS TO REMAIN BELOW SEVERE LIMITS WITH RATHER WARM PROFILE. GFS/NAM DO SHOW A SHORTWAVE APPROACHING ON THURSDAY...WITH THE GFS SUFFERING FROM CONVECTIVE FEEDBACK WITH THE STRENGTH OF ITS DISTURBANCE IN COMPARISON TO THE NAM. HOWEVER...IT WILL NOT TAKE MUCH FORCING TO GET CONVECTION GOING IN THIS ENVIRONMENT...SO WOULD EXPECT MORE DEVELOP IN COMPARISON TO TODAY. BECAUSE THE OPERATIONAL NAM AND SREF IS SHOWING MORE DEVELOP FURTHER EAST THURSDAY...DID EXTEND SLT CH POPS INTO THOSE PARTS AND BEEFED UP SKY A BIT BY LATE THURSDAY. SEEMS AS THOUGH GUIDANCE HAS BEEN TOO COLD LATELY...SO DID SHADE ON THE HIGHER SIDE OF GUIDANCE FOR LOWS TONIGHT AND MAX T GRID FOR THURSDAY. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... UPPER RIDGE OVER THE CENTRAL APPALACHIANS AND MID-ATLANTIC COAST WILL ONLY MAKE A MINOR MOVE EASTWARD FRIDAY. EXPECT MUCH OF THE SAME AS COMPARED TO PREVIOUS DAYS. DIURNAL AFTERNOON AND EARLY EVENING ISOLATED TO SCATTERED SHOWERS AND STORMS...WITH PERHAPS JUST A LITTLE BIT MORE COVERAGE IN THE MOUNTAINS GIVEN A SLIGHTLY WEAKER CAP OVER THE AREA. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... SATURDAY THROUGH MONDAY. FOR SEVERAL DAYS NOW...THE TRENDS IN THE MODEL GUIDANCE HAVE SUGGESTED A SLOWER...MORE NORTHERN TRACK OF AN ADVERTISED SHORTWAVE TROUGH MOVING OUT OF THE NORTH CENTRAL PORTIONS OF CONUS. THIS TREND HAS RESULTED IN FORECAST TEMPERATURES NOT COOLING DOWN AS QUICKLY AS PRIOR FORECASTS SUGGESTED DUE TO SLOWER PROGRESSION OF THE SYSTEMS COLD FRONT INTO THE AREA...AND A DELAY IN THE BETTER CHANCES OF PRECIPITATION FOR THE SAME REASON. THIS TREND CONTINUES TODAY...AND THE FORECAST WILL BE REFLECTED AS SUCH. ALSO...BEING BETTER REFLECTED NOW WILL BE FOR A PROLONGED PERIOD OF TIME INTO EARLY NEXT WEEK WHERE PRECIPITATION CHANCES WILL LINGER THANKS TO REINFORCING SHOTS OF ENERGY WRAPPING AROUND WHAT WILL BE THE DEPARTING SHORTWAVE THROUGH. THIS LATEST FORECAST SUGGEST THE BEST CHANCES OF SHOWERS AND STORMS OVER THE AREA ON SUNDAY. ONE POTENTIAL FLY IN THE OINTMENT WILL BE AN AREA OF LOW PRESSURE PROGGED TO MOVE OUT OF THE GULF OF MEXICO ON SATURDAY...CROSS SOUTHERN FLORIDA...AND BE OFF THE COAST OF THE CAROLINAS BY MONDAY MORNING. IF THIS SYSTEM BEGINS TO TAKE ON TROPICAL CYCLONE CHARACTERISTICS...STRONG SUBSIDENCE ON THE NORTHWEST SIDE OF THE SYSTEM MAY LESSEN THE AMOUNT OF PRECIPITATION CURRENTLY BEING FORECAST FOR THE AREA. TUESDAY AND WEDNESDAY. GUIDANCE POINTS TOWARD THE REBUILDING OF ANOTHER RIDGE OVER THE AREA RESULTING A WARMING TREND IN TEMPERATURES...AND A DECREASING TREND IN PRECIPITATION CHANCES. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... THE PATTERN CONTINUES...WITH THE UPPER RIDGE IN CONTROL. SOME STRIKES ARE NOW SHOWING UP...AND A FEW MORE THUNDERSTORMS WILL DEVELOP THROUGH THE REST OF THE DAYLIGHT HOURS. MOST LIKELY TERMINALS FOR THIS WILL BE BLF/LWB/ROA. IF ANY OF THESE STORMS DO DEVELOP OVER THESE TERMINALS...THEY WILL LIKELY EXPERIENCE LOWER VIS INTO 12Z THURSDAY THAN INDICATED IN TAFS WITH FOG DEVELOPING. TRIED TO FOLLOW WHAT HAPPENED LAST NIGHT WITH TIMING FOG AT LWB. GFS IS MORE AGGRESSIVE THAN NAM WITH A FEW WEAK SHRTWVS APPROACHING FROM THE SW ON THURSDAY. THE GFS LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK CONSIDERING ITS STRENGTH RELATIVE TO THE NAM. NONETHELESS...IT DOESNT TAKE MUCH FORCING IN AN ENVIRONMENT LIKE THIS...SUCH THAT VCTS WAS INSERTED AT THE END OF THE TAF PERIOD AT BLF AND LWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...KM SHORT TERM...DS LONG TERM...DS AVIATION...KM
Hazardous weather outlook, May 30, 3:51 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 351 AM EDT WED MAY 30 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-310800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 351 AM EDT WED MAY 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
In the hours before
Special weather statement, May 30, 2:56 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT WED MAY 30 2007 VAZ018-022-301930- CRAIG VA-ROANOKE VA- 256 PM EDT WED MAY 30 2007 AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF NEW CASTLE TO 4 MILES WEST OF CATAWBA TO 6 MILES SOUTHWEST OF CATAWBA. THE STORMS WERE NEARLY STATIONARY. LOCATIONS THAT MAY BE AFFECTED BY THE STORMS INCLUDE...CRAIG SPRINGS...SINKING CREEK...BRADSHAW... ROUTE 42 AND ROUTE 311. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
Special weather statement, May 30, 4:08 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EDT WED MAY 30 2007 VAZ024-302045- ROCKBRIDGE VA- 408 PM EDT WED MAY 30 2007 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES SOUTH OF GOSHEN...EASTWARD TO NEAR ROCKBRIDGE BATHS. THESE STORMS WERE STATIONARY. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...BRIEF VERY HEAVY DOWNPOURS OF UP TO 1.5 INCHES ARE LIKELY FROM THESE STORMS. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
Special weather statement, May 30, 4:15 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT WED MAY 30 2007 VAZ017-022-302045- FLOYD VA-ROANOKE VA- 415 PM EDT WED MAY 30 2007 AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF BENT MOUNTAIN...NEARLY STATIONARY. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. IN ADDITION...BRIEF VERY HEAVY DOWNPOURS OF UP TO 1.5 INCHES ARE LIKELY FROM THESE STORMS. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 62 min |
| May 30, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.